Alert archive / Illinois / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 203, NWS Lincoln, IL

October 24, 2001Logan County, Tazewell County, Illinois

NWS Lincoln, IL issued this severe thunderstorm warning at Oct 24, 2001, 12:34 PM CDT for Logan County, Tazewell County, Illinois. It was in force for 26 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Oct 24, 2001, 12:34 PM CDT (17:34 UTC)
Expired
Oct 24, 2001, 1:00 PM CDT
In force
26 min
Issued by
NWS Lincoln, IL
Area
Whole counties

Counties Logan County, IL, Tazewell County, IL

The radar

The Lincoln radar (KILX), 20 km from the middle of the area, began a volume at 17:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Oct 24, 12:40 PM CDTThunderstorm Wind 56 EDelavan, IL
Oct 24, 12:49 PM CDTThunderstorm Wind 53 MLincoln Logan Co Arp, IL

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Oct 24, 11:45 AM CDTTornado WatchSPC7 hr

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 5.6 hours before the alert went out and 74 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2001-10-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1102 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2001-10-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 180 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1102 J/kg
Mixed-layer CIN
-54 J/kg
Mixed-layer LCL
597 m above ground
0-6 km bulk shear
65 kt
0-1 km storm-relative helicity
180 m²/s²
0-3 km storm-relative helicity
226 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

236 
WUUS53 KILX 241736
SVRSPI
ILC107-179-241800-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LINCOLN IL
1234 PM CDT WED OCT 24 2001

THE NATIONAL WEATHER SERVICE IN LINCOLN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  TAZEWELL COUNTY IN CENTRAL ILLINOIS
  LOGAN COUNTY IN CENTRAL ILLINOIS

* UNTIL 100 PM CDT

* AT 1234 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS FROM 6 MILES WEST OF PEKIN TO 10 MILES
  SOUTHWEST OF MIDDLETOWN...OR FROM 6 MILES WEST OF PEKIN TO 15 MILES
  NORTH OF SPRINGFIELD...MOVING NORTHEAST AT 40 MPH.

* THE LINE OF SEVERE THUNDERSTORMS WILL BE NEAR...
  TREMONT
  HARTSBURG
  EMDEN
  MORTON
  MACKINAW
  HOPEDALE
  MINIER
  LINCOLN

THIS STORM IS CAPABLE OF PRODUCING WINDS IN EXCESS OF 60 MPH...
DAMAGING HAIL...FREQUENT LIGHTNING...AND VERY HEAVY RAIN. TAKE
SHELTER IN A STURDY BUILDING AND STAY AWAY FROM WINDOWS.

A TORNADO WATCH IS ALSO IN EFFECT. SEVERE THUNDERSTORMS CAN PRODUCE
TORNADOES AT ANY TIME.

REPORT SEVERE WEATHER OR ANY STORM DAMAGE TO YOUR LOCAL ESDA...OR THE
NEAREST LAW ENFORCEMENT AGENCY...FOR RELAY TO THE NATIONAL WEATHER
SERVICE. STAY TUNED FOR LATER STATEMENTS.

$$
FISHER



NNNN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 24, 10:41 AM CDT, 1 hour 53 minutes earlier.

Area forecast discussion, Oct 24, 10:41 AM CDT, 1 hour 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LINCOLN IL
1041 AM CDT WED OCT 24 2001

WILL UPDATE ZONES AFTER 11 AM...MAKING TIMING ADJUSTMENTS TO PCPN.
ALSO...WILL NEED TO ADJUST SKY COVER AND TEMPS IN MOST LOCATIONS AS
FRONTAL BOUNDARY IS ALREADY THRU WRN PTNS OF CWA FROM PIA TO
JACKSONVILLE.

.ILX...NONE.

BYRD

In the hours before

Special weather statement, Oct 24, 11:24 AM CDT, 1 hour 10 minutes before
ILZ027>031-036>038-040>057-061>063-066>068-071>073-241800-

HAZARDOUS WEATHER OUTLOOK FOR CENTRAL ILLINOIS
NATIONAL WEATHER SERVICE LINCOLN IL
1124 AM CDT WED OCT 24 2001

...OUTBREAK OF SEVERE THUNDERSTORMS...AND POSSIBLY A FEW TORNADOES
OVER PARTS OF CENTRAL AND SOUTHEASTERN ILLINOIS THIS AFTERNOON...

A STRONG COLD FRONT...CURRENTLY EXTENDING FROM JUST WEST OF CHICAGO
TO WEST OF SPRINGFIELD TO ST LOUIS...IS FORECAST TO PUSH ACROSS
CENTRAL ILLINOIS THIS AFTERNOON. UNSEASONABLY WARM AND HUMID AIR WAS
PREVALENT AHEAD OF THE COLD FRONT THIS MORNING. AS THE FRONTAL
BOUNDARY PLOWS INTO THE WARM AND UNSTABLE AIR MASS...THUNDERSTORMS
WILL INCREASE IN COVERAGE AND INTENSITY...THIS AFTERNOON.

THE PRIMARY THREAT TIME APPEARS TO BE FROM NOW UNTIL 600 PM THIS
EVENING. PRESENT INDICATIONS SUGGEST AREAS ALONG AND EAST OF A
BLOOMINGTON TO ST. LOUIS MISSOURI LINE HAVE THE GREATEST THREAT FOR
LARGE HAIL AND DAMAGING WINDS...ALONG WITH THE POSSIBILITY FOR
TORNADOES. AREAS WEST OF THIS LINE MAY SEE LARGE HAIL WITH SOME OF
THE STRONGER STORMS EARLY THIS AFTERNOON.

SPOTTER ACTIVATION WILL BE REQUIRED INTO THE LATE AFTERNOON HOURS.
STAY TUNED FOR FURTHER UPDATES ON THIS SEVERE WEATHER THREAT ACROSS
CENTRAL ILLINOIS TODAY.

BYRD

The office that day

Everything else NWS Lincoln, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 24, 11:54 AM CDTTornado WarningILXSangamon36 min
Oct 24, 11:55 AM CDTSevere Thunderstorm WarningILXDeWitt, Macon50 min
Oct 24, 12:24 PM CDTSevere Thunderstorm WarningILXPiatt51 min
Oct 24, 12:27 PM CDTTornado WarningILXChristian, Macon, Sangamon48 min
Oct 24, 12:29 PM CDTSevere Thunderstorm WarningILXMcLean31 min
Oct 24, 12:41 PM CDTSevere Thunderstorm WarningILXWoodford64 min
Oct 24, 12:55 PM CDTSevere Thunderstorm WarningILXDeWitt, McLean65 min
Oct 24, 1:14 PM CDTTornado WarningILXMacon, Piatt46 min
Oct 24, 1:22 PM CDTSevere Thunderstorm WarningILXChristian53 min
Oct 24, 1:30 PM CDTSevere Thunderstorm WarningILXShelby45 min
Oct 24, 1:42 PM CDTTornado WarningILXChampaign48 min
Oct 24, 2:12 PM CDTTornado WarningILXVermilion48 min
Oct 24, 2:23 PM CDTSevere Thunderstorm WarningILXColes, Cumberland52 min
Oct 24, 2:28 PM CDTSevere Thunderstorm WarningILXChampaign32 min
Oct 24, 3:00 PM CDTSevere Thunderstorm WarningILXVermilion15 min
Oct 24, 3:13 PM CDTSevere Thunderstorm WarningILXEdgar32 min
Oct 24, 3:18 PM CDTSevere Thunderstorm WarningILXClay, Crawford, Jasper, Richland42 min
Oct 24, 3:23 PM CDTSevere Thunderstorm WarningILXClark37 min
Oct 24, 3:38 PM CDTSevere Thunderstorm WarningILXLawrence52 min
Oct 24, 3:58 PM CDTSevere Thunderstorm WarningILXCrawford32 min

Nearby

Severe Thunderstorm Warnings in Illinois, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.